Prednisone - how to cope this it?

Beelee
Beelee Member Posts: 14
edited 26. May 2014, 05:00 in Living with Arthritis archive
At the beginning of my most recent pain flare up my GP prescribed prednisone 2x25mg a day for 3 days, then 1x25mg for 7 days, then 1/2 mg for 7 days and finally 1/4mg for 7 days.
While it did relieve the pain and swelling considerably and I am feeling a whole lot better, the side effects of the drug are driving me crazy. I feel so hyped up like my heart is racing, I sweat so much, I feel like I am on a treadmill going 100 miles an hour. Today I reversed our car into a brick wall mainly because I was so anxious and hyped up. At the moment I am on the 1 a day dose for the next 3 days. I would love to just stop but know I can't,I also want to be physically as well as possible as I am going for a short break into the country with my husband and dog and want to be shoe to do so e short walks.
Does anyone have any suggestions, hints as to how to cope with these highs?

Comments

  • Boomer13
    Boomer13 Member Posts: 1,931
    edited 30. Nov -1, 00:00
    Hi; I cope with prednisone side-effects by blaming the drug and then trying to ignore them (sure!). It's very difficult, but it's the drug that's responsible and you know you will be off it soon :D

    Best wishes,
    Anna

    PS Also, the mobility and lower levels of fatigue prednisone provides are enough to take the mind off troublesome side-effects to some degree. I have psoriatic arthritis and it helps quite a lot. Enough to to make me put up with it's nastier effects.
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    Hi , I would talk to your Rheumy nurse , they can help & generaly they dont like GP's giving out steriods like that , your GP could have given you an injection instead which is what the consultants prefer

    myself I been on high dose steriods for months & having problems coming down on them but am not having the side effects that I used to get with them
  • mzjones
    mzjones Bots Posts: 38
    edited 30. Nov -1, 00:00
    I have been prescribed prednisone for a different autoimmune disorder and I am terrified of it. The sides effects just don't seem to be worth it. I have been putting up with my symptoms so that I wouldn't have to take it, and changing my diet to reduce inflammation. I'm not sure how long that is going to work though because I have been feeling pretty bad. I would think that finding the right dosage is key. You have to be sure to only take as much as you need. Best of luck!
  • dreamdaisy
    dreamdaisy Member Posts: 31,557
    edited 30. Nov -1, 00:00
    You were on a very high initial dose so no wonder you had these side-effects, I have only been as high as 30mgs and even then only for a couple of days. I have only had pred for my auto-immune arthritis, never for my OA so I guess they do things differently in Australia. The dose is now reducing so hopefully these side-effects will start to ease. Pred only masks the symptoms, it is not a long-term treatment because it thins all body tissues, not just the ones which are playing up. I hope you are taking the pills first thing because that is when the body produces its own version of the synthetic corticosteroid, and the fact that you are on a crash-course should make the taper-off a little easier. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben